The Causes of Heroin Overdose

A heroin overdose is dangerous for multiple reasons. However, one of the most dangerous heroin overdose symptoms is that the person’s breathing becomes very shallow. They may be unable to get enough oxygen to their heart and brain, which can lead to coma or even death. Understanding more about the causes of heroin overdose can arm you with the information you need if you’re ever present when someone overdoses.

Increased Tolerance is One of the Causes of Heroin Overdose

As heroin users take more and more of the drug, their brain becomes dependent on it. What once caused a “good high” might barely be enough for a person to function as their tolerance begins to grow. As a result, heroin users have to start using more of the drug in order to achieve a high or even their new normal. One of the main causes of heroin overdose is that they overestimate their tolerance and end up taking too much.

Different Varieties of Heroin

Another common reason for heroin overdose is using a different variety of the drug. If a drug user switches dealers, for example, they may end up with a more pure form of the drug than they’re used to. Even if they use the same amount they did last time, the potency can cause them to overdose.

Relapse

Addiction recovery is an ongoing process. Unfortunately, that means that relapse does happen sometimes. It doesn’t mean that someone is weak or lacking in self control. It just means that they may need more active treatment.

Relapse can sometimes also lead to overdose, especially in cases where the person has been in recovery for a while. They may overestimate their tolerance or remember how much they were able to take before they entered into detox and rehab. Using this amount after their body’s tolerance has diminished can be lethal.

Mixing Depressants is One of the Causes of Heroin Overdose

Heroin is already a depressant. If someone uses heroin combined with other depressants, it can suppress the central nervous system too much. When this happens, the person may start to only produce shallow breaths or stop breathing altogether. The following are drugs that may cause an overdose when mixed with heroin:

Valium

Xanax

Alcohol

Benzodiazepines

How to Help if Someone is Experiencing an Overdose

If you’re present while a friend, loved one or even a stranger is exhibiting signs of overdose, you can help. The first thing that you should do is call 911 immediately. After that, if you’re trained to use naloxone (also known as Narcan), you can give this to the person overdosing to buy somewhere between a half an hour to an hour and a half while you wait for medical personnel.

Monitor the person’s breathing carefully, and check to see if there are any clues as to why the person overdosed. The more information that you can give to medical personnel, the better chance that the person who overdosed has of surviving. If the person is a friend or a loved one, it might be time for a deeper conversation. Once they’re feeling better and you have the opportunity, discuss detox and rehab with them. You may be the one to save their life.

We have the resources to help you or your loved one find the ideal treatment center for their needs. Contact us here for more information!